Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 128, NWS Raleigh, NC

May 20, 2008Davidson County, Guilford County, Randolph County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 20, 2008, 3:14 PM EDT for Davidson County, Guilford County, Randolph County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2008, 3:14 PM EDT (19:14 UTC)
Expired
May 20, 2008, 3:45 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Davidson County, NC, Guilford County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 132 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:09 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:45 PM EDT, 29 minutes earlier.

Area forecast discussion, May 20, 2:45 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT TUE MAY 20 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHEAST ACROSS CENTRAL NORTH CAROLINA EARLY
THIS EVENING ACCOMPANIED BY STRONG TO SEVERE THUNDERSTORMS. WEAK
HIGH PRESSURE WILL RESIDE WEST OF THE REGION WEDNESDAY AND
THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 245 PM TUESDAY...

ACTIVE CONVECTIVE WEATHER EXPECTED THROUGH 00Z AS A COLD FRONT
DRIFTS SE ACROSS THE FORECAST AREA. AIR MASS AHEAD OF BOUNDARY HAS
BECOME MODERATELY UNSTABLE WITH AN AXIS OF SURFACE LIFTED INDICES
-6/-7 C OVER THE REGION. 850-500MB WINDS REMAIN ROBUST WITH VAD WIND
PROFILES DEPICTING 35-50KTS OF WIND THROUGH THE COLUMN WITH 60-65KTS
BETWEEN 12000-14000FT. MID LEVEL LAPSE RATES ACROSS THE SOUTHERN
PIEDMONT INTO THE COASTAL PLAIN HOVERING BETWEEN 7-7.5 DEG C/KM
WHILE LOW LEVEL LAPSE RATES CLOSE TO 8-8.5 DEG C/KM. THIS SUGGEST
THAT STORMS SHOULD INTENSIFY AS THEY MOVE INTO CENTRAL NC FROM THE
W-NW. DUE TO LAPSE RATES AND FREEZING LEVEL AROUND 12000 FT...MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

BY 00Z...EXPECT MAIN BAND OF CONVECTION TO LIE SOUTH OF HIGHWAY
64...EXITING THE REGION BETWEEN 03-05Z. SEVERE THREAT WILL DIMINISH
BETWEEN 00Z-02Z AS WINDS ALOFT SUBSIDE AND AIR MASS STABILIZES DUE
TO LOSS OF HEATING. DRIER MORE STABLE AIR WILL ADVECT ON W-NW FLOW
BEHIND THE EXITING SYSTEM. CLOUDS WILL GRADUALLY DIMINISHES FROM
WEST-TO-EAST AFTER 05Z. MOST AREAS SHOULD BE MOSTLY CLEAR/PARTLY
CLOUDY BETWEEN 09-12Z. MINS TONIGHT SHOULD RANGE FROM LOWER 50S
ACROSS THE NW AND FAR NORTH TO THE MID/UPPER 50S ELSEWHERE.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 250 AM TUESDAY...

ANOTHER BOUNDARY WILL MOVE THROUGH THE CWA WEDNESDAY... ALTHOUGH
MOISTURE IS LIMITED CAN NOT RULE OUT CHANCE OF AN ISOLATED SHOWER OR
TWO. OTHERWISE WEAK HIGH PRESSURE BUILDING OVER THE AREA AT THE
SURFACE... WITH OMEGA BLOCK ALOFT.

HIGHS IN THE 70S. LOWS MOSTLY IN THE 50S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 330 AM TUESDAY...

VERY LITTLE CHANGE TO THE PREVIOUS FORECAST. A WARMING TREND WILL
COMMENCE IN THE LATTER HALF OF THE FORECAST WITH MAINLY DRY WEATHER
ANTICIPATED.

MEDIUM RANGE GUIDANCE IN GOOD AGREEMENT ON OPENING UP THE CLOSED
VORTEX OVER SOUTHEAST CANADA/INTERIOR NEW ENGLAND AND MOVING IT EAST
INTO THE CANADIAN MARITIMES BY THE WEEKEND WITH A SHARP RIDGE
PRESENT OVER THE CENTRAL PORTION OF THE COUNTRY. WE STAY IN A DEEP
NORTHERLY FLOW THROUGH THE FIRST HALF OF THE WEEKEND... WITH LOW
LEVEL THICKNESSES AVERAGING AROUND 20M BELOW NORMAL. THIS SHOULD
KEEP TEMPS A CATEGORY OR TWO BELOW CLIMO... GENERALLY MID TO UPPER
70S FOR HIGHS AND LOW TO MID 50S FOR LOWS... QUITE PLEASANT FOR LATE
MAY. ONE FLY IN THE OINTMENT IS A POTENTIAL SHORTWAVE DROPPING SOUTH
OUT OF CANADA AND INTO THE REGION LATE FRIDAY INTO EARLY SATURDAY.
THE ECMWF IS STRONGER WITH THIS ENERGY... ACTUALLY DEVELOPING A SFC
WAVE INVOF GA/SC BORDER ALONG A STALLED FRONT. IF THIS SCENARIO WERE
TO COME TO FRUITION... THEN THERE WOULD BE THE POSSIBILITY OF SOME
RAIN IN FAR SOUTHERN NORTH CAROLINA. HOWEVER... THE ECMWF HAS
TRENDED WEAKER AND FURTHER SOUTH WITH THE SFC LOW AND ALSO WEAKER
WITH THE 500 MB WAVE...CLOSER TO THE GFS/CANADIAN SOLUTION. GIVEN
THIS... WILL KEEP POPS OUT OF THE FORECAST FRI/SAT.

THE WARMUP BEGINS IN EARNEST ON SUNDAY AS THE MID LEVEL RIDGE OVER
THE CENTRAL UNITED STATES SLIDES EAST ACROSS OUR AREA. HIGH TEMPS
SHOULD CLIMB INTO THE LOW 80S SUNDAY AND BE WELL INTO THE MID 80S ON
TUESDAY AS 850 MB TEMPS AND LOW LEVEL THICKNESSES RISE ABOVE CLIMO.
WITH RIDGING OVERHEAD... DRY WEATHER WILL PERSIST.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 230 PM TUESDAY...

BAND OF CONVECTION HAS DEVELOPED ALONG A E-SE MOVING SURFACE
BOUNDARY. THIS BOUNDARY EXPECTED TO LIE ACROSS THE SOUTHERN
PIEDMONT...THROUGH THE SANDHILLS...THEN INTO THE CENTRAL/SOUTHERN
COASTAL PLAIN BY 00Z WED. EXPECT A BRIEF PERIOD OF MVFR/IFR
CONDITIONS WITH THE PASSAGE OF THE CONVECTION. WIND GUSTS NEAR THE
SURFACE WILL GUSTS AS HIGH AS 40-45 KTS IN VICINITY OF THE STORMS.
AWAY FROM THE STORMS...WIND GUSTS AROUND 30 KTS WILL BE COMMON.
EXPECT CONVECTION IN THE TRIAD VICINITY UNTIL 21Z. AROUND KRWI AND
KRDU...CONVECTION EXPECTED BETWEEN 20-23Z. IN KFAY...EXPECT
CONVECTION BETWEEN 21Z-00Z.

W-NW FLOW BEHIND THE SURFACE BOUNDARY AND THE EXITING MID LEVEL
TROUGH WILL USHER DRIER MORE STABLE AIR INTO THE REGION. THIS WILL
RESULT IN GRADUAL CLEARING FROM WEST-TO-EAST AFTER MIDNIGHT.

EXPECT VFR CONDITIONS WED. WILL SEE SCATTERED TO BROKEN CUMULUS
FIELD DEVELOP DUE TO HEATING WITH CLOUD BASES BETWEEN 4500-6000FT.
SURFACE WINDS WED GENERALLY 250-280 DEGREES WITH SPEEDS OF 10 KTS.

VFR CONDITIONS SHOULD PREDOMINATE WED NIGHT THROUGH SUNDAY AS A
BROAD UPPER LEVEL TROUGH MAINTAINS ITS INFLUENCE ALONG THE ATLANTIC
SEABOARD.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...RHJ
LONG TERM...JFB
AVIATION...WSS
Hazardous weather outlook, May 20, 2:51 PM EDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
251 PM EDT TUE MAY 20 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-211000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
251 PM EDT TUE MAY 20 2008

...SEVERE THUNDERSTORM WATCH 327 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A BAND OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST SOUTHEAST
ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EARLY THIS
EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WIND
GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO
SO.

In the hours before

Special weather statement, May 20, 2:20 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT TUE MAY 20 2008

NCZ021-022-201900-
FORSYTH-GUILFORD-
220 PM EDT TUE MAY 20 2008

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHERN FORSYTH AND
NORTHERN GUILFORD COUNTIES THROUGH 300 PM EDT...

AT 225 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN STRETCHING FROM STOKESDALE WEST ACROSS NORTHERN
FORSYTH COUNTY. THESE STORMS WERE MOVING EAST AROUND 40 MPH AND WILL
AFFECT STANLEYVILLE AND SUMMERFIELD SHORTLY AFTER 230 PM...AND
NORTHERN SECTIONS OF THE TRIAD AREA BEWEEN 230 AND 300 PM.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. PEOPLE
ENGAGED IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER IF THUNDER IS
HEARD.

13
Special weather statement, May 20, 2:50 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT TUE MAY 20 2008

NCZ009>011-202000-
HALIFAX-VANCE-WARREN-
250 PM EDT TUE MAY 20 2008

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WARREN...VANCE
AND HALIFAX COUNTIES THROUGH 400 PM EDT...

AT 250 PM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND STRONG
THUNDERSTORMS WITH VERY HEAVY RAIN POISED TO MOVE ALONG THE NORTHERN
TIER OF CENTRAL NORTH CAROLINA. THIS LINE WAS MOVING EAST AT 40 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... BULLOCKSVILLE...
WISE... NORLINA...MACON...WARRENTON...LITTLETON...LAKE  GASTON AND
KERR LAKE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

BOATERS SHOULD SEEK SHELTER IMMEDIATELY. REMEMBER...LIGHTNING CAN
STRIKE UP TO 15 MILES FROM THE THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

13
Local storm report, May 20, 2:55 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             2 SE BETHEL HILL        36.48N 78.86W
05/20/2008  E0.88 INCH       PERSON             NC   PUBLIC

            NICKEL SIZE HAIL REPORTED AT MAYO MARINA...2 MILES
            SOUTHEAST OF BETHEL HILL. PUBLIC REPORT.

&&

SMITH
Special weather statement, May 20, 3:03 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
303 PM EDT TUE MAY 20 2008

NCZ022>024-202000-
ALAMANCE-GUILFORD-ORANGE-
303 PM EDT TUE MAY 20 2008

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHERN
GUILFORD...NORTHERN ALAMANCE AND NORTHERN ORANGE COUNTIES THROUGH
400 PM EDT...

AT 303 PM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN STRETCHING FROM STOKESDALE EAST
ACROSS NORTHERN GUILFORD...NORTHERN ALAMANCE AND NORTHERN ORANGE
COUNTIES. THESE STORMS WERE MOVING EAST AROUND 40 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
MCLEANSVILLE...SUMMERFIELD...MONTICELLO...LAKE TOWNSEND...
GIBSONVILLE...ALTAMAHAW...GLEN RAVEN...UNION RIDGE...PLEASANT
GROVE...CARR...SCHLEY.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
PEOPLE ENGAGED IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER INDOORS.
BOATERS SHOULD SEEK HARBOR UNTIL THESE STORMS PASS.

13

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:29 PM EDTSevere Thunderstorm WarningRAHGranville, Person61 min
May 20, 2:55 PM EDTSevere Thunderstorm WarningRAHVance, Warren65 min
May 20, 3:12 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Warren48 min
May 20, 3:32 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson37 min
May 20, 3:39 PM EDTSevere Thunderstorm WarningRAHAlamance, Durham, Orange, Person56 min
May 20, 3:45 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph30 min
May 20, 3:52 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash37 min
May 20, 3:58 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Vance, Wake62 min
May 20, 4:14 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Orange46 min
May 20, 4:15 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly25 min
May 20, 4:26 PM EDTSevere Thunderstorm WarningRAHFranklin, Halifax, Nash64 min
May 20, 4:32 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Wake58 min
May 20, 4:35 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph40 min
May 20, 4:42 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Orange, Wake48 min
May 20, 4:45 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Randolph30 min
May 20, 4:54 PM EDTSevere Thunderstorm WarningRAHAnson, Davidson, Montgomery, Randolph, Stanly30 min
May 20, 4:54 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash, Wilson39 min
May 20, 5:03 PM EDTTornado WarningRAHChatham, Harnett, Lee, Wake30 min
May 20, 5:13 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Davidson, Durham, Guilford, Orange and 1 more47 min
May 20, 5:18 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Moore, Richmond, Stanly42 min
May 20, 5:18 PM EDTTornado WarningRAHHarnett, Johnston, Wake33 min
May 20, 5:34 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Wake41 min
May 20, 5:39 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly36 min
May 20, 5:45 PM EDTSevere Thunderstorm WarningRAHChatham, Lee, Randolph45 min
May 20, 5:46 PM EDTSevere Thunderstorm WarningRAHJohnston36 min
May 20, 5:56 PM EDTSevere Thunderstorm WarningRAHHoke, Montgomery, Moore, Richmond64 min
May 20, 6:04 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly41 min
May 20, 6:07 PM EDTSevere Thunderstorm WarningRAHWayne, Wilson29 min
May 20, 6:17 PM EDTSevere Thunderstorm WarningRAHHoke, Scotland43 min
May 20, 6:18 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake42 min
May 20, 6:32 PM EDTSevere Thunderstorm WarningRAHCumberland43 min
May 20, 6:44 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson32 min
May 20, 6:57 PM EDTAreal Flood AdvisoryRAHMoore63 min
May 20, 7:04 PM EDTTornado WarningRAHCumberland26 min
May 20, 7:09 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne35 min
May 20, 7:18 PM EDTSevere Thunderstorm WarningRAHSampson42 min
May 20, 7:49 PM EDTSevere Thunderstorm WarningRAHSampson41 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.